Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Shreveport, LA

February 12, 2008Natchitoches Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 12, 2008, 9:12 AM CST for Natchitoches Parish, Red River Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2008, 9:12 AM CST (15:12 UTC)
Expired
Feb 12, 2008, 10:15 AM CST
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Natchitoches Parish, LA, Red River Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 12, 10:00 AM CSTTSTM WND DMGNatchitoches, LASEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 121513
SVRSHV
LAC069-081-121615-
/O.NEW.KSHV.SV.W.0039.080212T1512Z-080212T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 AM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF NATCHITOCHES...
  EASTERN RED RIVER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 1015 AM CST

* AT 909 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 24 MILES
  NORTH OF CAMPTI TO 20 MILES WEST OF NATCHITOCHES...OR ALONG A LINE
  EXTENDING FROM 25 MILES WEST OF JONESBORO TO 20 MILES WEST OF
  NATCHITOCHES...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAMPTI BY 930 AM CST...
  NATCHITOCHES BY 940 AM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3155 9332 3174 9333 3174 9344 3220 9325
      3218 9318 3215 9318 3215 9295 3204 9288
      3194 9289 3175 9297 3149 9290
TIME...MOT...LOC 1512Z 292DEG 29KT 3223 9311 3176 9342

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 3:57 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 3:57 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 AM CST TUE FEB 12 2008

.DISCUSSION...
LINE OF CONVECTION CONTINUES TO MOVE SOUTHEAST THIS MORNING ABOUT
30 MPH AND EXPECTING MUCH OF THE RAIN TO BE TAPERING OFF ACROSS
OUR EXTREME NORTHWEST ZONES CLOSE TO SUNRISE. HAVE HIGH POPS
ACROSS THE BOARD TODAY AND DEPENDING ON WHERE THE BACK EDGE OF THE
PRECIPITATION IS SHORTLY BEFORE 800 AM...WILL UPDATE THEN TO LOWER
OR REMOVE POPS NORTHWEST OF THE I-30 CORRIDOR. TEMPS WILL FALL
THROUGH THE DAY BEHIND THE FRONT AND THEN LIKELY STABILIZE THIS
AFTERNOON ACROSS THE NORTHWEST. WILL GET A GOOD GUST WITH THE FRONT
ITSELF THIS MORNING/AFTERNOON AND THEN I HAVE KEPT WINDS JUST BELOW
LAKE WIND ADVISORY CRITERIA FOR THE REMAINDER OF THE DAY POST
FRONTAL.

MARGINAL HAIL THREAT THIS MORNING EVEN THOUGH WILL WILL CONTINUE TO
SEE GOOD 700-500MB LAPSE RATES NEAR 7-8 DEG FOR A GOOD PART OF THE
MORNING. ALSO GETTING GOOD RAINFALL RATES WITH NEAR ONE INCH PER
HOUR AMOUNT EMBEDDED IN THE LINE OF CONVECTION ITSELF. WILL
CONTINUE LOCALLY HEAVY RAIN MENTION IN THE ZONES FOR TODAY. HAVE
TRIMMED SEVERE POSSIBILITY TO OUR SOUTHERN ZONES FOR TODAY.
ATMOSPHERE WILL HAVE A CHANCE TO WARM BACK UP BY LATE MORNING/
EARLY AFTERNOON FOR A HAIL/WIND THREAT BUT AGAIN...THINK THAT THIS
WILL BE MARGINAL.

SYSTEM EXITS OUR EASTERN ZONES THIS EVENING AND WE ARE LEFT WITH
DECREASING CLOUDS AND COLD TEMPERATURES. EXPECT A QUICK MODERATING
TREND BY WED INTO THU AS WINDS COME BACK AROUND TO THE SOUTH IN
EARNEST DURING THE DAY THURSDAY AND MOISTURE IS NOT FAR BEHIND.
RAIN ENTERS THE PICTURE ONCE AGAIN LATE THURSDAY NIGHT WITH RAIN
BECOMING LIKELY ACROSS THE REGION ON FRIDAY. THERE IS MORE MODEL
CONSENSUS NOW OF A SLOWER TROUGH EJECTION INTO THE SOUTHERN PLAINS
FOR THE WEEKEND AND AS A RESULT...WE WILL GO WITH LIKELY POPS FRIDAY
THROUGH SATURDAY NIGHT AND WILL DRY THINGS DOWN SUNDAY NIGHT. IT
MUST BE NOTED THAT THE 00Z ECMWF CONTINUES TO BE THE SLOWER
SOLUTION AND DOES NOT EXIT THE TROUGH THROUGH THE LOWER MISS VALLEY
UNTIL MONDAY. OUR REASONING IS A SPLIT OF THE GFS/ECMWF.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
KSHV RADAR LOOKING AT A SOLID LINE OF TSTMS ALONG AND LAGGING A BIT
BEHIND THE SFC COLD FRONT NOW...FROM KTRL...TO KDEQ AND MOVING ESE
AT 28 KTS.  MANY TERMINALS STILL HANGING ON TO VFR FOR NOW...BUT
MVFR CIGS HAVE BEEN IN AND OUT AND CIGS WILL RAPIDLY DETERIORATE AS
STRATUS FORMS ALONG AND JUST AHEAD OF A COLD FRONT IN RAIN AREAS.
EXPECT SCATTERED TO NUMEROUS SHRWS/TSTMS ALONG THE FRONT 10-13Z OVER
THE REMAINING WEST AND 13-18Z OVER THE EAST.  SFC WINDS WILL BE S-SW
MAYBE AS HIGH AS 10 TO 20 KTS...THEN SHIFTING TO NW 15G25 KTS AND
LEVELING OFF 10 TO 15KTS THIS AFTERNOON FROM NW.  THE IFR/MVFR
CIGS/VSBYS WILL LINGER BEHIND THE CONVECTION EARLY THIS
MORNING...BUT OUR CIGS WILL IMPROVE TO VFR FROM NW TO SE DURING THE
EARLY AFTERNOON AS NW FLOW DEEPENS THE COLD...DRY AIR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  31  55  36 /  80  10   0   0
MLU  64  34  52  30 /  80  20   0   0
DEQ  47  24  53  30 /  80   0   0   0
TXK  49  28  53  38 /  80   0   0   0
ELD  61  30  52  29 /  80  10   0   0
TYR  52  29  57  42 /  80   0   0   0
GGG  61  29  56  39 /  80   0   0   0
LFK  65  31  58  38 /  80  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, Feb 12, 6:00 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE FEB 12 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH SOUTH AND EAST ACROSS THE
REGION EARLY THIS MORNING. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT LIKELY THIS MORNING...ISOLATED STRONG TO SEVERE THUNDERSTORMS
LATER THIS MORNING ACROSS DEEP EAST TEXAS INTO NORTHWEST AND NORTH
CENTRAL LOUISIANA COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
DEPENDING ON HOW MUCH HEATING OCCURS TODAY ACROSS WEST CENTRAL AND
EAST CENTRAL LOUISIANA...MORE WIDESPREAD SEVERE WEATHER WOULD BE
POSSIBLE ALONG AND SOUTH OF A LINE FROM LUFKIN TEXAS TO MANSFIELD
AND MONROE LOUISIANA. THE MAIN WEATHER THREAT IF SEVERE THUNDERSTORMS
DEVELOP ACROSS THIS REGION WOULD BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED LATER THIS MORNING IF THE
ATMOSPHERE CAN BECOME UNSTABLE ENOUGH FOR WIDESPREAD SEVERE
THUNDERSTORMS ACROSS DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND
EAST CENTRAL LOUISIANA.

13

In the hours before

Local storm report, Feb 12, 7:43 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 AM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             MARSHALL                32.54N 94.35W
02/12/2008  E1.00 INCH       HARRISON           TX   PUBLIC

            HAIL FELL JUST SOUTH OF THE HARRISON COUNTY AIRPORT ALONG
            HWY 31 JUST NORTH OF INTERSTATE 20.

&&

MBERRY
Local storm report, Feb 12, 8:13 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HAIL             SHREVEPORT              32.47N 93.80W
02/12/2008  M0.88 INCH       CADDO              LA   BROADCAST MEDIA

            TV STATION REPORT IN DOWNTOWN SHREVEPORT

0810 AM     HAIL             SHREVEPORT              32.47N 93.80W
02/12/2008  M0.75 INCH       CADDO              LA   CO-OP OBSERVER

            LSU MEDICAL CENTER

&&

STEVENS
Local storm report, Feb 12, 8:21 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
821 AM CST TUE FEB 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             BOSSIER CITY            32.52N 93.66W
02/12/2008  M0.25 INCH       BOSSIER            LA   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

&&

STEVENS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 5:32 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo43 min
Feb 12, 7:41 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto64 min
Feb 12, 8:23 AM CSTSevere Thunderstorm WarningSHVCaddo, De Soto, Natchitoches, Red River, Sabine67 min
Feb 12, 8:58 AM CSTSevere Thunderstorm WarningSHVBienville62 min
Feb 12, 9:38 AM CSTSevere Thunderstorm WarningSHVJackson, Winn67 min
Feb 12, 10:11 AM CSTSevere Thunderstorm WarningSHVGrant, Winn64 min
Feb 12, 10:30 AM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.